Alert archive / Nevada / High Wind Warnings in 2024

High Wind Warning 6, NWS Reno, NV

November 23, 2024Lyon County, Mineral County, Nevada

NWS Reno, NV issued this high wind warning at Nov 23, 2024, 1:11 AM PST for Lyon County, Mineral County, Nevada. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 23, 2024, 1:11 AM PST (09:11 UTC)
Expired
Nov 23, 2024, 4:00 AM PST
In force
3 hr
Issued by
NWS Reno, NV

Counties Lyon County, NV, Mineral County, NV

The radar

The Reno radar (KRGX), 122 km from the middle of the area, began a volume at 09:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 23, 1:29 AM PSTNON-TSTM WND GST 605 Ene Yerington, NVMesonet station EW0588 Yerington.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 9.2 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2024-11-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2024-11-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1724 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

038 
WWUS75 KREV 230911
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
111 AM PST Sat Nov 23 2024

NVZ001-231200-
/O.NEW.KREV.HW.W.0006.241123T0911Z-241123T1200Z/
Mineral and Southern Lyon Counties-
Including the cities of Yerington, Hawthorne, Smith Valley, Mina,
and Schurz
111 AM PST Sat Nov 23 2024

...HIGH WIND WARNING IN EFFECT UNTIL 4 AM PST EARLY THIS MORNING...

* WHAT...South winds 20 to 30 mph with gusts up to 75 mph.

* WHERE...Mineral and Southern Lyon Counties.

* WHEN...Until 4 AM PST early this morning.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio 
furniture, holiday decorations, and trash cans before winds increase 
which could blow these items away. The best thing to do is prepare 
ahead of time by making sure you have extra food and water on hand, 
flashlights with spare batteries and/or candles in the event of a 
power outage.

&&

$$

CAZ072-NVZ002-240000-
/O.CON.KREV.LW.Y.0044.000000T0000Z-241124T0000Z/
Greater Lake Tahoe Area-
Including the cities of Tahoe City, Glenbrook, Markleeville,
Truckee, Incline Village, South Lake Tahoe, and Stateline
111 AM PST Sat Nov 23 2024

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS 
AFTERNOON FOR LAKE TAHOE...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph and 
  waves 2 to 4 feet for Lake Tahoe.

* WHERE...Greater Lake Tahoe Area.

* WHEN...Until 4 PM PST this afternoon.

* IMPACTS...Small boats, kayaks and paddle boards will be prone to 
  capsizing and should remain off lake waters until conditions 
  improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a 
sudden increase in winds and wave heights. Consider postponing 
boating activities on the lake until a day with less wind.

&&

$$

NVZ004-240000-
/O.CON.KREV.LW.Y.0044.000000T0000Z-241124T0000Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Silver Springs, Fernley, Lovelock,
Fallon, Nixon, and Imlay
111 AM PST Sat Nov 23 2024

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS 
AFTERNOON FOR PYRAMID LAKE...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 35 mph and 
  waves 1 to 3 feet for Pyramid Lake.

* WHERE...Western Nevada Basin and Range including Pyramid Lake.

* WHEN...Until 4 PM PST this afternoon.

* IMPACTS...Small boats, kayaks and paddle boards will be prone to 
  capsizing and should remain off lake waters until conditions 
  improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a 
sudden increase in winds and wave heights. Consider postponing 
boating activities on the lake until a day with less wind.

&&

$$

HC
1 follow-up statement
747 
WWUS75 KREV 231204
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
404 AM PST Sat Nov 23 2024

NVZ001-231315-
/O.EXP.KREV.HW.W.0006.000000T0000Z-241123T1200Z/
Mineral and Southern Lyon Counties-
Including the cities of Yerington, Hawthorne, Smith Valley, Mina,
and Schurz
404 AM PST Sat Nov 23 2024

...HIGH WIND WARNING HAS EXPIRED...

The High Wind Warning has expired. However, gusty winds persist 
through this afternoon.

$$

CAZ072-NVZ002-240000-
/O.CON.KREV.LW.Y.0044.000000T0000Z-241124T0000Z/
Greater Lake Tahoe Area-
Including the cities of Tahoe City, Glenbrook, Markleeville,
Truckee, Incline Village, South Lake Tahoe, and Stateline
404 AM PST Sat Nov 23 2024

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS 
AFTERNOON FOR LAKE TAHOE...

* WHAT...Southwest winds around 15-25 mph with gusts up to 40 mph 
  and waves 1 to 2 feet for Lake Tahoe.

* WHERE...Greater Lake Tahoe Area.

* WHEN...Until 4 PM PST this afternoon.

* IMPACTS...Small boats, kayaks and paddle boards will be prone to 
  capsizing and should remain off lake waters until conditions 
  improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a 
sudden increase in winds and wave heights. Consider postponing 
boating activities on the lake until a day with less wind.

&&

$$

NVZ004-240000-
/O.CON.KREV.LW.Y.0044.000000T0000Z-241124T0000Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Silver Springs, Fernley, Lovelock,
Fallon, Nixon, and Imlay
404 AM PST Sat Nov 23 2024

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS 
AFTERNOON FOR PYRAMID LAKE...

* WHAT...Southwest winds 10 to 20 mph with gusts up to 35 mph and 
  waves 1 to 2 feet for Pyramid Lake.

* WHERE...Western Nevada Basin and Range including Pyramid Lake.

* WHEN...Until 4 PM PST this afternoon.

* IMPACTS...Small boats, kayaks and paddle boards will be prone to 
  capsizing and should remain off lake waters until conditions 
  improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a 
sudden increase in winds and wave heights. Consider postponing 
boating activities on the lake until a day with less wind.

&&

$$

HC

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this high wind warning went out at Nov 22, 1:46 PM PST, 11 hours 25 minutes earlier.

Area forecast discussion, Nov 22, 1:46 PM PST, 11 hours 25 minutes before
Area Forecast Discussion
National Weather Service Reno NV
146 PM PST Fri Nov 22 2024

.SYNOPSIS...

* Strong, potentially damaging winds continue through tonight,
  with impacts for recreation, air and ground travel, and fire
  weather.

* Periods of rain and heavy mountain snow will produce winter
  driving conditions in the Sierra this evening through Saturday
  morning.

* Lighter showers linger Saturday afternoon through Sunday night,
  then another storm could bring more rain and mountain snow
  Monday into Tuesday.

&&

.DISCUSSION...

All winter, wind, flood and fire weather-related warnings and
advisories remain in effect for the ongoing storm through late
tonight or Saturday morning.

The first wave of strong winds moved through earlier this
morning. Despite a momentary decrease in winds during the day,
we're expecting our peak gusts to arrive by late afternoon and
evening, especially from 5-10 PM in the warning areas, but could
continue past midnight in Mineral/far southern Mono counties.
Classic downslope enhancement continues to show up on high
resolution guidance, with 50-60 kt 700 mb flow and a stable layer
above ridge top level on this morning's sounding descending during
this evening, prior to the onset of rain in far western NV. We
have already seen windy days so far this month, but today's peak
gusts are on track to surpass those prior days from Reno-Carson-
Minden eastward across Storey, Mineral and Lyon counties.

Looking at precipitation...northeast CA west of US-395 and the
Tahoe basin will continue to see the highest rain totals as waves
of moisture push through. The heaviest rain in these areas will
continue until around midnight north of I-80 and into early
Saturday morning around Tahoe, with additional liquid precip of
1-3" and isolated amounts up to 4" near the crest. Farther south
across Mono County, liquid amounts of 1-2" are projected west of
US-395 with isolated up to 3" near the crest. For eastern Lassen
County into far northwest NV, between 0.50-1.0" are expected.
Amounts then drop off sharply for the rest of western NV,
although 0.25-0.50" could fall over the main urban areas along
US-395/I-580 with a shorter burst of rain from late evening and
overnight. West central NV and southeast Mono County won't catch
much rain from this event, with totals ranging from none to 0.10".

Heavy snowfall will be limited to higher elevations mainly above
7000 feet with this storm, with snowfall rates around 2"/hour from
late afternoon through the overnight hours, adding up to the 1-2+
foot amounts mentioned in the Winter Storm Warning. This storm
will bring rapid accumulations to the main Sierra passes
especially after sunset, so the best window to avoid winter
travel delays and possible held traffic is prior to 4 PM today, or
waiting until Sunday morning after the storm has exited. Saturday
afternoon may see some reduction in Sierra travel impacts, but
snow showers will linger and could still produce slick roads and
low visibility at times. Below 7000 feet in the Sierra (and down
to 5000-5500 feet in northeast CA), rain or a rain-snow mix is
expected, with some quick snow accumulations occurring at times
during heavier bursts and near the end of the main precip
overnight into early Saturday morning. Probability for 4" or more
of snow at lake level in the Tahoe basin has decreased to about
20%.

From late Saturday into early next week, most areas will have a
chance to dry out, with only sparse showers at times mainly near
the Sierra. Temperatures will remain on the cool side about 5-10
degrees below average (mid 40s-near 50 for western NV/around 40
for Sierra communities). The next chance of snow may arrive as
soon as Monday morning for the Sierra, but latest ensemble
guidance is favoring onset later in the day and continuing through
Tuesday, possibly into part of Wednesday for Mono County. This
storm will bring another round of snowfall for the Sierra, with
heavy accumulations of at least 1 foot above 7000 feet (50-70%
chance) and a better chance of snow down to lake level around
Tahoe (30-35% chance of at least 4") compared to tonight's storm.
There could even be a bit of snow into some western NV valleys by
Tuesday night, but current confidence with this next storm's
track and timing is lower.

Looking farther ahead to the Thanksgiving holiday weekend,
ensembles favor drier conditions with below average/classic fall
temperatures mainly in the 40s to near 50 degrees sticking
around. MJD

&&

.AVIATION...

Next 24 hours (through Saturday):

* Timing: Heaviest rain/snow band moving into NE CA/Tahoe Basin
  this afternoon then sliding slowly south along the
  Sierra/western NV overnight and reaching KMMH before daybreak.
  Widespread mountain obscurement and MVFR-IFR conditions for
  Sierra due to moderate- heavy precipitation with a 3-5 hour
  window for moderate rainfall and MVFR conditions spilling over
  into KRNO-KCXP-KMEV by late evening/early morning hours.
  Precipitation will taper to scattered snow showers by late Sat
  AM for Sierra terminals with isolated showers for lower
  elevations. Widespread terrain obscurement is likely to persist
  in the Sierra.

* Snowfall: Rain should change over to snow for Tahoe area
  airports towards the back end of the heavier precipitation as
  colder air arrives. Snow amounts have come down for KTRK/KTVL
  with only a 20% chance of exceeding 4 inches. However, 1-2
  inches of wet snow can be expected at both these terminals as
  well as KMMH by daybreak. Snowfall accumulations will be less
  likely during the day Saturday, unless a heavier snow shower
  band sticks around.

* Winds: Moderate turbulence, rotors and LLWS will continue
  through early Saturday, but should gradually wane from north to
  south. Latest NAM 30 AGL winds are particularly stellar with
  wind potential from KMEV-KMMH where downsloping signatures are
  still present. Widespread gusts 30-40 kts along this route with
  1-3 hour bursts in excess of 55+ kts. Winds will be down a bit
  for Saturday but still brisk with gusts 20-30 kts common.

Next Storm (Mon-early Wed):

Confidence on track and timing still below average. Simulations
seem to favor areas south of US-50 with this one. Definitely keep
an eye on it as it will be colder and snow impacts could be more
notable.

Hohmann

&&

.AVALANCHE...

Periods of gusty winds, rain, and mountain snow will impact the
Sierra through Saturday, with another storm possible from the
Monday PM-Wednesday AM time frame. Highlights for the first storm:

* Snow levels: 7000-7500 feet through this evening before falling
  to near 5500-6000 feet early Saturday morning.

* Snow totals tonight-Saturday: 12-24" along the Sierra crest,
  with a 15-30% chance of 24-36". Peak snowfall rates around
  2"/hour.

* SWE: 85-100% chance of at least 1" SWE along the Sierra tonight-
  Saturday AM, with 50-70% chance of at least 2" SWE.

* Strong ridgetop gusts of 70-100 mph, with peak gusts near 125
  mph through late tonight, then subsiding during the day
  Saturday.

MJD

&&

.FIRE WEATHER...

Across west central NV and into Mono County from US-395 eastward,
strong winds into this evening will be accompanied by minimum
humidity of 10-15% (even dipping below 10% in a few locations).
These areas still have dry vegetation and will also remain
shadowed out from any meaningful precip from this storm, so fire
weather concerns with Red Flag conditions will persist especially
into the first few hours of this evening.

While other parts of far western NV including foothills around
Reno-Carson-Minden will have strong winds through tonight,
humidity values won't be as low. However it's still a good idea to
avoid activities that could spark a fire, as many of these areas
still have dry vegetation due to limited rainfall so far this
month. MJD

&&

.HYDROLOGY...

Another push of moderate to heavy rain today into early Saturday
across northern CA will lead to water ponding in poor drainage
areas and a second rise in rivers and streams throughout the area
before rainfall tapers and/or transitions to snow.

Flooding remains of the greatest concern in areas of Lassen (west
of US-395) and Plumas counties, where soils are now wet and
streams are elevated. That is combined with lower elevation
watersheds where more precipitation will fall as rain and may lead
to minor flooding of the Susan River as well as small creeks and
streams in the area. As of midday Friday, the Susan is rising
towards a second peak, and is expected to crest late tonight or
early Saturday near minor flood stage.

No other mainstem rivers are forecast to approach flood stages.

Flooding concerns decrease south of Plumas County where less
rainfall has occurred, but significant rises of small creeks and
streams is still likely from Lake Tahoe north.

Recent burn areas north of Lake Tahoe remain a concern for minor
flooding, exacerbated by the transport of ash, sediment, and
debris that may obstruct drainage areas.

Check for river forecast updates at cnrfc.noaa.gov.

-Bardsley

&&

.REV Watches/Warnings/Advisories...
NV...Winter Storm Warning until 10 PM PST Saturday NVZ002.

     Winter Storm Watch from late Sunday night through Tuesday
     afternoon NVZ002.

     Red Flag Warning until 7 PM PST this evening NVZ421-429.

     Lake Wind Advisory until 4 PM PST Saturday NVZ002-004.

     High Wind Warning until 1 AM PST Saturday NVZ001-003.

CA...Winter Storm Warning until 10 PM PST Saturday CAZ071-072.

     Winter Storm Watch from late Sunday night through Tuesday
     afternoon CAZ071>073.

     Red Flag Warning until 7 PM PST this evening CAZ274.

     Lake Wind Advisory until 4 PM PST Saturday CAZ072.

     High Wind Warning until 4 PM PST this afternoon CAZ073.

     Winter Storm Warning from 4 PM this afternoon to 10 PM PST
     Saturday CAZ073.

     Flood Advisory until 12 PM PST Saturday CAZ071.

&&

Nearby

High Wind Warnings in Nevada, 2024Every high wind warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.